Sometimes important information that can be vital to your health can escape your attention as demonstrated by recent label changes to popular statins such as Lipitor and the risk of developing diabetes.
Lipitor (atorvastatin) and other statins marketed as Lescol (fluvastatin), Mevacor (lovastatin), Altoprev (lovastatin extended-release), Livalo (pitavastatin), Pravachol (pravastatin), Crestor (rosuvastatin), and Zocor (simvastatin) compose a class of prescription drugs used together with diet and exercise to reduce blood levels of low-density lipoprotein (LDL) cholesterol, or “bad cholesterol.”
All have had their warning labels – that small print that contains language that is frequently incredibly technical but also incredibly important – changed through the FDA’s review process.
The modifications alerting consumers using these medications that they may be putting themselves at increased risk of developing diabetes, among other concerns, were made after agency officials conducted a comprehensive review of the statin class of drugs.
There is no question that statins have been effective in lowering bad cholesterol in millions of Americans and allowing them to enjoy healthier lifestyles.
Countless number of these patients may have warded off heart attacks, strokes or other serious cardiac incidents as a result of the use of these medications.
But others have developed diabetes. Their health problems with Lipitor and other statins have been documented in Lipitor lawsuits filed in state and federal courts across the country in which victims claim that they have developed diabetes because of their use of the statins.
It’s impossible to determine how many of these incidents may have been avoided if the labeling updates had come earlier. Other victims who developed diabetes after the update labels were put in place may not have read the concerns contained in the update and been negatively affected.
If you are taking Lipitor or other statins identified by the FDA in connection with this risk you should familiarize yourself with these concerns and evaluate whether your health has been put at risk as a result of the use of statins.